Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS Nashville, TN

May 13, 2002Jackson County, Putnam County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 13, 2002, 4:53 AM CDT for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 4:53 AM CDT (09:53 UTC)
Expired
May 13, 2002, 5:45 AM CDT
In force
52 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Jackson County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 77 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:00 AM CDTThunderstorm Wind 50 ECountywide, TNSheriff's office reported trees and power lines down.
May 13, 5:15 AM CDTThunderstorm Wind 50 ECountywide, TNHighway dept. reported a few trees down.
May 13, 5:35 AM CDTThunderstorm Wind 50 ECookeville, TNEMA reported trees and power lines down. A tree fell on a house. Some homes had damage to siding.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 4:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 130953
SVRBNA
TNC087-141-159-131045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
453 AM CDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN TENNESSEE
  PUTNAM COUNTY IN TENNESSEE
  SMITH COUNTY IN TENNESSEE

* UNTIL 545 AM CDT

* AT 451 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF CARTHAGE...OR 16 MILES SOUTH
  OF LAFAYETTE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAXTER AROUND 520 AM CDT
  COOKEVILLE AROUND 525 AM CDT
  ALGOOD AROUND 530 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

LAT...LON 3644 8604 3627 8611 3611 8559 3625 8520

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:10 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 13, 3:10 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
310 AM CDT MON MAY 13 2002

CURRENT SURFACE ANALYSIS PLACING LOW NEAR MO BOOT VICINITY...
WITH TRAILING COLD FRONT NEAR TXK-AUS LINE. LARGE BAND OF SHWRS
/TSTMS AHEAD...JUST IN EXTREME NORTHWEST MIDDLE TN...WITH ISOLATED
TSTMS DEVELOPING SOUTHWARD.

COLD FRONT EXPECTED TO PUSH ACROSS THE CWA TODAY...WITH BEST
INSTABILITY...LOW-LEVEL SPEED MAX...AND PEAK LOW-LEVEL CONVERGENCE
FROM AROUND 09-17Z. CONDITIONS LINING UP FOR POSSIBILITY OF SEVERE
THUNDERSTORMS...WITH HEAVY RAINFALL ALSO PRETTY GOOD POSSIBILITY...
WILL MENTION IN ZONES. COLD FRONT EXPECTED TO BE NEAR CSV JUST AFTER
18Z...WITH PRECIP EXPECTED TO END IN THE AFTERNOON BNA-WEST.

BY 00Z...COLD FRONT WELL EAST OF THE AREA. LOW-LEVEL MOISTURE HANGING
BEHIND LOOKING TO DRY OUT TONIGHT...THUS SKIES SHOULD BECOME MOSTLY
CLEAR.

SECONDARY LOW-LEVEL BOUNDARY COMING DOWN TUESDAY MAY BRING SCATTERED-
BROKEN SKIES ACROSS THE NORTHERN COUNTIES...ESPECIALLY ALONG THE
PLATEAU. WILL GO WITH PARTLY CLOUDY AND LESS HUMID CONDITIONS.

MUCH COOLER TEMPS ON TAP.

BNA 67/48/69/46 +100
CSV 66/44/63/41 +100

07
.BNA...NONE.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:21 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson24 min
May 13, 4:35 AM CDTSevere Thunderstorm WarningOHXTrousdale25 min
May 13, 4:44 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman46 min
May 13, 5:16 AM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett44 min
May 13, 5:46 AM CDTSevere Thunderstorm WarningOHXFentress, Pickett29 min
May 13, 5:57 AM CDTFlash Flood WarningOHXCheatham, Davidson, Dickson, Hickman, Humphreys, Rutherford and 5 more3 hr
May 13, 6:04 AM CDTSevere Thunderstorm WarningOHXCannon41 min
May 13, 10:01 AM CDTSevere Thunderstorm WarningOHXCheatham, Robertson29 min
May 13, 10:08 AM CDTSevere Thunderstorm WarningOHXDavidson27 min
May 13, 10:19 AM CDTSevere Thunderstorm WarningOHXWilliamson41 min
May 13, 10:37 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner28 min
May 13, 10:45 AM CDTSevere Thunderstorm WarningOHXWilson45 min
May 13, 11:09 AM CDTSevere Thunderstorm WarningOHXFranklin51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.